Alert archive / North Carolina / Special Weather Statements in 2017
Special Weather Statement, NWS Wilmington, NC
NWS Wilmington, NC issued this special weather statement at Mar 28, 2017, 7:21 PM EDT for Pender County, North Carolina. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 28, 2017, 7:21 PM EDT (23:21 UTC)
- Expired
- Mar 28, 2017, 8:00 PM EDT
- In force
- 39 min
- Issued by
- NWS Wilmington, NC
County Pender County, NC
The radar
The Morehead City radar (KMHX), 75 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 11.4 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 87 J/kg
- Mixed-layer CIN
- -180 J/kg
- Mixed-layer LCL
- 951 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 113 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
348
WWUS82 KILM 282321
SPSILM
Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT TUE MAR 28 2017
NCZ105-106-290000-
Coastal Pender NC-Inland Pender NC-
721 PM EDT TUE MAR 28 2017
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN PENDER COUNTY UNTIL 800
PM EDT...
At 720 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles east of Burgaw, moving southeast at 30 mph.
Pea to Dime size hail and winds in excess of 35 mph will be possible
with this storm.
Locations impacted include...
Surf City, Topsail Beach, White Stocking, Maple Hill, Woodside and
Edgecomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3437 7763 3456 7786 3472 7771 3472 7768
3448 7758 3447 7757 3447 7756 3446 7754
3444 7752
TIME...MOT...LOC 2320Z 306DEG 31KT 3457 7770
$$
DCHWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this special weather statement went out at Mar 28, 2:55 PM EDT, 4 hours 26 minutes earlier.
Area forecast discussion, Mar 28, 2:55 PM EDT, 4 hours 26 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 255 PM EDT Tue Mar 28 2017 .SYNOPSIS... Showers and an isolated strong thunderstorm remain possible this afternoon ahead of a cold front which will move through late tonight. Relatively cooler and drier high pressure will build in from the north late Wednesday into Thursday. Showers and thunderstorms are expected as warmer and more humid air returns Friday ahead of a cold front which will move offshore early Saturday. Some of the thunderstorms may be strong to severe Friday and Friday night. The weekend should be dry as high pressure takes hold. Then early next week, a southern stream system will again bring the risk for showers and thunderstorms. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... As of 3 PM Tuesday...A second shortwave is crossing the Carolinas this afternoon and with the early shortwave there has been a delay in additional convection developing. The GOES-16 1-minute imagery is showing cumulus developing west of Florence to Pembroke and isolated cumulus developing to the west. The 16 UTC HRRR is only showing isolated convection through sunset. So will keep a 20 to 30% chance of convection with the higher chances for the northern coastal areas. The frontal boundary will shift across the area after midnight and sweep to the south with high pressure building in the area into Wednesday. Lows tonight are expected to fall into the upper 50s and highs on Wednesday to around 80 except cooler at the beaches with a northeast flow. && .SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday...Mid level ridge axis over the southeast will be deamplifying and shifting east Wed night as surface high over southern Canada builds down the east coast. Cooler air associated with the Canadian high spreads over the region Wed night with lows dropping close to climo. Northeast winds will be in the 5 to 8 mph range which should prevent any radiational cooling. Low will be in the low to mid 50s across much of the area. Surface high shifts off the coast later Thu with weak return flow developing Thu night. Ridging aloft Wed night and Thu will keep the region dry through at least Thu evening. Forecast soundings show impressive subsidence from 850mb through 700mb into Thu night before approaching high amplitude southern stream system shunts the 5h ridge axis farther off the coast. Developing deep southwest flow Thu night increases moisture in the region, precipitable water values increase from around 0.80" Thu evening to 1.40" by the end of the period. Arrival of this deeper moisture along with an increase in mid level lapse rates should open the door for some convection late in the period. The unfavorable timing and lack of strong low level jetting does suggest coverage will be rather limited and do not plan on much in the way of changes to inherited Thu night precip chances. Temperatures Thu will be near to slightly below climo, upper 60s to lower 70s, with temps Thu night running above to well above climo and likely following an atypical curve with slight warming after midnight. && .LONG TERM /FRIDAY THROUGH TUESDAY/... As of 300 AM Tuesday...Next in series of potent southern stream systems will impact the eastern Carolinas Fri and Fri night with a categorical risk for showers and thunderstorms developing. The combination of significant upper level support and strong and deep moisture return and lift provides at least the opportunity for a more widespread and significant rainfall event. There will be some risk for strong to severe thunderstorms during this time. 0-6 km effective bulk shear parameters are not particularly impressive. However, instability does grow with mixed layer CAPE values on the order of 500 to 1000 J/kg as the warm front should move to our N. Mid-level lapse rates are forecast to be rather modest. The potential is there for an active day/night leading into the weekend, although magnitude is certainly still a question mark. In the wake of this system, dry weather and near to above normal temps are expected for the weekend as mid-level ridging builds across the area and surface high pressure builds from the NW and N. Attention then will turn westward as next southern stream system along the Gulf Coast Sun night lifts to the NE and drags a warm front to the N. This will again bring deep moisture into the Carolinas, and with that, showers and thunderstorms early next week. Given timing differences between long range models and a general slower trend as compared to 24 hours ago, will cap POPs in the chance category until we can gain better resolution as to when the highest risk for showers and thunderstorms will occur. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... As of 18Z...The first batch of convection has shifted off the coast. The TAF sites are now VFR but with a second shortwave crossing the area by late afternoon there is a chance of convection developing and some of these thunderstorms may contain hail and gusty winds. At this time with the coverage being generally less than 30% will include VCTS for KFLO, KILM, and KLBT. Chances are slightly less for KCRE and KMYR. Southwest winds are expected to veer to the the northwest and north with a cold frontal passage after 06 UTC. VFR conditions are expected after 06 UTC. Extended outlook...Flight restrictions are likely in showers and thunderstorms Fri/Fri night and thunderstorms may contain strong wind gusts. VFR conditions are expected Saturday and Sunday. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 3 PM Tuesday...SW winds around 15 knots with higher gust are seen at coastal CMAN stations...not receiving any offshore buoy data at this minute so have lower confidence of the current wind speeds at 10 to 20 miles off the coast. With cold front approaching expect to see winds increase to 15 to 20 knots with higher gust. Seas are expected to peak at 3 to 5 feet. Will continue to see longer period swells through this evening. With the cold frontal passage expected between 2 AM and 6 AM Wednesday, seas will slowly fall to the 3 to 4 feet range by the end of Wednesday. SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 3 PM Tuesday...Northeast flow will continue Wed night and Thu as high pressure over southern Canada builds south. Gradient becomes pinched late Wed night as cold surge moves across the waters and northeast flow may briefly hit 20 kt. Northeast flow remains 15 to 20 kt Thu before starting to decrease and veer to east Thu evening and then southeast Thu night as the surface ridge axis moves offshore. Seas will range from 3 to 5 ft through Thu night with shorter wave periods expected given the strength of the northeast flow. Exercise caution headlines may be needed during the period, depending on the strength of the northeast surge late Wed night. LONG TERM /FRIDAY THROUGH SUNDAY/... As of 300 AM Tuesday...A Small Craft Advisory is likely for all waters Fri and Fri night with conditions possibly lingering into Sat. Slow moving area of low pressure will be moving across the Ohio Valley Fri. Its accompanying warm front will move across the waters Fri. As low pressure moves offshore of the Mid-Atlantic states late Fri night and Sat morning, it will strengthen and drag a cold front across the waters. High pressure will slowly build across the area from the N and NW Sat night and Sun. SE winds Fri morning will become S and then SW Fri night. The wind direction will become westerly early Sat morning and then NW by Sat afternoon. N winds Sat night will become NE overnight Sat with NE winds persisting into Sun before veering to easterly during the afternoon. The strongest winds are expected Fri and Fri night, up to 20 to 25 kt. Seas late Fri and Fri night will build to 4 to 7 ft and around 8 ft at frying Pan Shoals. Seas during Sat will only slowly subside as backswell from departing storm system impacts the waters. Seas should drop below advisory levels by late Sat and to 2 to 4 ft on Sun. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && NEAR TERM...DRH SHORT TERM...III LONG TERM...RJD AVIATION...DRH
Hazardous weather outlook, Mar 28, 10:06 AM EDT, 9 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 1006 AM EDT Tue Mar 28 2017 NCZ087-096-099-105>110-SCZ017-024-291415- Robeson-Bladen-Columbus-Inland Pender-Coastal Pender- Inland New Hanover-Coastal New Hanover-Inland Brunswick- Coastal Brunswick-Marlboro-Dillon- 1006 AM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. Strong to possibly isolated severe thunderstorms possible. Hail or damaging wind gusts the primary concerns. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. SCZ023-032-033-039-053>056-291415- Darlington-Florence-Marion-Williamsburg-Inland Horry-Coastal Horry- Inland Georgetown-Coastal Georgetown- 1006 AM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for northeast South Carolina. .DAY ONE...Today and Tonight. Thunderstorms today may be strong with gusty winds and small hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Severe thunderstorms are possible on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-291415- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 1006 AM EDT Tue Mar 28 2017 This Hazardous Weather Outlook is for The adjacent Coastal Waters. .DAY ONE...Today and Tonight. Rough sea conditions across area inlets due to a healthy southeast ground swell. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Small Craft Advisory conditions possible Friday thru Friday night and possibly into early Saturday Strong to possibly severe storms Friday into Friday night. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. 5
In the hours before
Special weather statement, Mar 28, 7:21 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Wilmington NC
721 PM EDT TUE MAR 28 2017
NCZ105-106-290000-
Coastal Pender NC-Inland Pender NC-
721 PM EDT TUE MAR 28 2017
...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN PENDER COUNTY UNTIL 800
PM EDT...
At 720 PM EDT, Doppler radar was tracking a strong thunderstorm near
Maple Hill, or 12 miles east of Burgaw, moving southeast at 30 mph.
Pea to Dime size hail and winds in excess of 35 mph will be possible
with this storm.
Locations impacted include...
Surf City, Topsail Beach, White Stocking, Maple Hill, Woodside and
Edgecomb.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.
&&
LAT...LON 3437 7763 3456 7786 3472 7771 3472 7768
3448 7758 3447 7757 3447 7756 3446 7754
3444 7752
TIME...MOT...LOC 2320Z 306DEG 31KT 3457 7770
DCHNearby
Special Weather Statements in North Carolina, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.